Duke Mathematical Journal

Energy quantization for harmonic maps

Fang-Hua Lin and Tristan Rivière

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we establish the higher-dimensional energy bubbling results for harmonic maps to spheres. We have shown in particular that the energy density of concentrations has to be the sum of energies of harmonic maps from the standard 2-dimensional spheres. The result also applies to the structure of tangent maps of stationary harmonic maps at either a singularity or infinity.

Article information

Duke Math. J., Volume 111, Number 1 (2002), 177-193.

First available in Project Euclid: 18 June 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58E20: Harmonic maps [See also 53C43], etc.


Lin, Fang-Hua; Rivière, Tristan. Energy quantization for harmonic maps. Duke Math. J. 111 (2002), no. 1, 177--193. doi:10.1215/S0012-7094-02-11116-8. https://projecteuclid.org/euclid.dmj/1087575011

Export citation


  • F. Bethuel, On the singular set of stationary harmonic maps, Manuscripta Math. 78 (1993), 417--443.
  • F. Bethuel, H. Brezis, and J. M. Coron, ``Relaxed energies for harmonic maps'' in Variational Methods (Paris, 1988), Progr. Nonlinear Differential Equations Appl. 4, Birkhäuser, Boston, 1990, 37--52.
  • H. Brezis, F. Merle, and T. Rivière, Quantization effects for (-\Delta u=u(1-|u|^2)) in (\mathbbR^2), Arch. Rat. Mech. Anal. 126 (1994), 35--58.
  • W. Y. Ding and G. Tian, Energy identity for a class of approximate harmonic maps from surfaces, Comm. Anal. Geom. 3 (1995), 543--554.
  • F. Duzaar and E. Kuwert, Minimization of conformally invariant energies in homotopy classes, Calc. Var. Partial Differential Equations 6 (1998), 285--313.
  • L. C. Evans, Partial regularity for stationary harmonic maps into spheres, Arch. Rational Mech. Anal. 116 (1991), 101--113.
  • M. Giaquinta, G. Modica, and J. Souček, The Dirichlet energy of mappings with values into the sphere, Manuscripta Math. 65 (1989), 489--507.
  • F. Hélein, Harmonic Maps, Conservation Laws and Moving Frames, Diderot, Paris, 1997.
  • J. Jost, Two-Dimensional Geometric Variational Problems, Pure Appl. Math., Wiley, Chichester, England, 1991.
  • F.-H. Lin, Gradient estimates and blow-up analysis for stationary harmonic maps, Ann. of Math. (2) 149 (1999), 785--829.
  • --. --. --. --., Mapping problems, fundamental groups and defect measures, Acta Math. Sin. (Engl. Ser.) 15 (1999), 25--52.
  • F.-H. Lin and T. Rivière, A quantization property for static Ginzburg-Landau vortices, Comm. Pure Appl. Math. 54 (2001), 206--228.
  • F.-H. Lin and C. Y. Wang, Energy identity of harmonic map flows from surfaces at finite singular time, Cal. Var. Partial Differential Equations 6 (1998), 369--380.
  • L. B. Mou and C. Y. Wang, Bubbling phenomena of Palais-Smale-like sequences of (m)-harmonic type systems, Cal. Var. Partial Differential Equations 4 (1996), 341--367.
  • T. Parker, Bubble tree convergence for harmonic maps, J. Differential Geom. 44 (1996), 545--633.
  • T. Parker and J. Wolfson, Pseudo-holomorphic maps and bubble trees, J. Geom. Anal. 3 (1993), 63--98.
  • J. Qing, On singularities of the heat flow for harmonic maps from surfaces into spheres, Comm. Anal. Geom. 3 (1995), 297--315.
  • J. Sacks and K. Uhlenbeck, The existence of minimal immersions of 2-spheres, Ann. of Math. (2) 113 (1981), 1--24.
  • R. Schoen, ``Analytic aspects of the harmonic map problem'' in Seminar on Nonlinear Partial Differential Equations (Berkeley, 1983), Math. Sci. Res. Inst. Publ. 2, Springer, New York, 1984, 321--358.
  • L. Tartar, Imbedding theorems of Sobolev spaces into Lorentz spaces, Boll. Unione Mat. Ital. Sez. B Artic. Ric. Mat. (8) 1 (1998), 479--500.
  • C. Y. Wang, Bubble phenomena of certain Palais-Smale sequences from surfaces to general targets, Houston J. Math. 22 (1996), 559--590.
  • R. Ye, Gromov's compactness theorem for pseudo holomorphic curves, Trans. Amer. Math. Soc. 342 (1994), 671--694.